Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jun 18, 2018, 2:21 AM EDT for Pamlico County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2018, 2:21 AM EDT (06:21 UTC)
- Expired
- Jun 18, 2018, 3:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
County Pamlico County, NC
The radar
The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352
WWUS82 KMHX 180621
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
221 AM EDT MON JUN 18 2018
NCZ094-095-180700-
Pamlico-Carteret-
221 AM EDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CARTERET AND
CENTRAL PAMLICO COUNTIES...
At 221 AM EDT, a strong thunderstorm was located over Maribel, or 18
miles east of James City, moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
South River, Merrimon, Florence, Whortonsville, Nc Pamlico, Maribel,
Merritt, Bayboro, Alliance, Stonewall, Vandemere and Mesic.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3493 7665 3496 7668 3497 7668 3498 7666
3499 7663 3500 7663 3500 7668 3499 7670
3514 7684 3523 7671 3523 7666 3506 7641
TIME...MOT...LOC 0621Z 320DEG 10KT 3514 7671
$$
27What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 17, 10:10 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 17, 10:10 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 1010 PM EDT Sun Jun 17 2018 .SYNOPSIS... An offshore high/inland trough pattern will continue through mid week producing a hot southwest flow across the area. An upper level disturbance will move in from the north-northwest late this afternoon and affect the area through Monday. A weak frontal boundary may move into northern sections Wednesday with a somewhat stronger front pushing through the area Thursday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 1010 pm Sunday...Both GFS and the ECMWF have convection over the area overnight as vort max moves south southeast on the eastern side of the ridge. However, based on regional radar, the GFS seems overdone over the western half of the forecast area, while the ECMWF look more likely. Therefore have adjusted PoPs to slight chance western half and up to 50% eastern half. No change to temps. Muggy SW flow will keep min temps in low to mid 70s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... As of 330 PM Sunday...Shortwave energy moves SE of the area with the upper ridge building eastward across the area and the offshore high/inland trough surface pattern continuing. Could see a few showers along the coast in the morning, then expect scattered convection to develop late morning and afternoon hours with a moist and unstable airmass persisting; PW values around 2" and CAPE around 3000 J/kg. Primary forcing is expected to be along the sea breeze and any lingering convecting outflow boundaries from overnight storms. Low level thicknesses increase several meters and expect highs to be a few degrees warmer than today, generally in the mid 90s well inland to upper 80s/lower 90s closer to the coast. Heat indices are expected to top out around 100-105 in the afternoon. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... As of 245 AM Sun...Hot and humid conditions are expected this week, and we will see the hottest temperatures of the year so far. Highs in the mid to upper 90s, with heat indices 105-115, are expected Tuesday and Wednesday. There will be diurnally based scattered thunderstorms through midweek, with a more unsettled pattern likely by the end of the week as a cold front approaches from the north. Monday night through Wednesday...A strong upper level ridge will build over the lower Mississippi Valley through midweek, leading to hot and humid conditions across Eastern NC. At the surface, high pressure will become centered well offshore, and ridge into the SE US, while a weak trough forms over central NC. Increasing low level heights through Wednesday will support high temperatures in the mid to upper 90s inland, and the upper 80s to low 90s near the coast. Tuesday and Wednesday will be the most oppressive days, as dewpoints increase into the mid to upper 70s, and heat indices climb into the upper 100s to low 110s. Overnight low temperatures will be very mild ranging from the low to upper 70s. There will be scattered precip chances everyday, thanks to daily sea breeze formation and the weak inland trough which will develop over central NC. Have mostly chance PoPs through this period, with the best coverage likely Wednesday afternoon and evening. Thursday through Saturday...A cold front will approach from the north Thursday, and there still remains considerable model differences with how far south it will reach. The latest ECMWF has trended towards the GFS, showing the front pushing through all of Eastern NC, though the ECMWF is much slower. Given the time of year, and relative weakness of the front, think the slower frontal passage is more valid. This scenario would involve unsettled weather lasting Thursday through Saturday, and have reflected this in the forecast. Have mostly chance PoPs for the area with greater coverage during the daytime hours. High temperatures will still be very warm, reaching the low to mid 90s Thursday, and then the upper 80s to low 90s Friday and Saturday. Low temps will continue to be mild, mostly in the 70s. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... Short Term /through 18Z Monday/... As of 705 PM Sunday...VFR forecast for most of period as typical summertime offshore high/inland trough pattern will develop. Later tonight, guidance indicates more organized showers and storms, associated with a shortwave trough, will cross our area from the N. As is typical, sub-VFR conditions are likely for any sites directly impacted. Long Term /Monday through Thursday/... As of 300 AM Sun...VFR conditions are expected through most of the long term, with the exception of temporary sub VFR conditions possible in the afternoon each day due to scattered thunderstorms. && .MARINE... Short Term /through Monday/... As of 10 pm Sunday...Zones in good shape. No changes to make this evening. An offshore high/inland trough pattern will continue through the short term bringing typical diurnally enhanced wind pattern. SW winds around 10-20 kt expected through this evening, strongest across the Pamlico Sound and waters south of Oregon Inlet, relax to around 10-15 kt late tonight into Monday morning, then increase to 15-20 kt across the central and southern waters in the afternoon. Seas expected around 2-4 ft through the period but could see some 5 ft seas across the central waters by late Monday afternoon. Long Term /Monday night through Thursday/... As of 300 AM Sun...SW Winds 15-20 kts expected to last through Wednesday morning, then winds become SW 10-15 kts south of Cape Hatteras, and SW 5-10 to the north through Thursday. Seas are expected to be around 3-5 ft south of Hatteras and 2-4 ft north through Tuesday night, then 3-4 ft south and 2-3 ft north Wednesday and Thursday. && .CLIMATE... Near record high temperatures will be possible early next week. Record High Temps 6/18 (Monday) LOCATION TEMP/YEAR Cape Hatteras 90/1975 Greenville 99/1920 Jacksonville 95/1984 Kinston 101/1944 Morehead City 91/2015 New Bern 96/2014 Record High Temps 6/19 (Tuesday) LOCATION TEMP/YEAR Cape Hatteras 92/1984 Greenville 98/1975 Jacksonville 97/1984 Kinston 100/1944 Morehead City 94/1984 New Bern 99/1970 Record High Temps 6/20 (Wednesday) LOCATION TEMP/YEAR Cape Hatteras 92/2011 Greenville 99/1970 Jacksonville 97/1994 Kinston 104/1924 Morehead City 93/2011 New Bern 98/1994 && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...SK NEAR TERM...HSA/SK SHORT TERM...SK LONG TERM...SGK AVIATION...HSA/MS/SGK MARINE...HSA/SK/SGK CLIMATE...MHX
Hazardous weather outlook, Jun 17, 8:31 PM EDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 831 PM EDT Sun Jun 17 2018 NCZ029-044>047-079>081-090>094-190045- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 831 PM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A heat wave will develop with afternoon heat indices from 100 to 110 degrees expected Monday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-190045- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 831 PM EDT Sun Jun 17 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. A heat wave will develop with afternoon heat indices from 100 to 110 degrees expected Monday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 17, 10:13 PM EDT, 4 hours 8 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 1013 PM EDT SUN JUN 17 2018 NCZ080-081-180300- Beaufort-Mainland Hyde- 1013 PM EDT SUN JUN 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MAINLAND HYDE AND NORTHEASTERN BEAUFORT COUNTIES... At 1012 PM EDT, a strong thunderstorm was located near Leechville, or 21 miles southeast of Plymouth, moving southeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Belhaven, Sladesville, Swindell Fork, Scranton, Ponzer, Pungo, Leechville, Rose Bay and Pantego. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3549 7620 3532 7647 3557 7672 3570 7656 TIME...MOT...LOC 0212Z 312DEG 22KT 3558 7657 8
Special weather statement, Jun 17, 11:01 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1101 PM EDT SUN JUN 17 2018
NCZ080-081-180345-
Beaufort-Mainland Hyde-
1101 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MAINLAND HYDE AND
EAST CENTRAL BEAUFORT COUNTIES...
At 1101 PM EDT, a strong thunderstorm was located over Rose Bay, or
29 miles north of Cedar Island, moving southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sladesville, Scranton, Swindell Fork, Pamlico Beach, Rose Bay and
Swan Quarter Ferry Terminal.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3513 7635 3527 7648 3527 7647 3528 7647
3529 7648 3528 7648 3528 7649 3529 7650
3529 7649 3530 7651 3531 7650 3532 7650
3532 7653 3531 7653 3541 7662 3558 7641
3535 7607
TIME...MOT...LOC 0301Z 314DEG 24KT 3543 7639
8Special weather statement, Jun 17, 11:03 PM EDT, 3 hours 18 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 1103 PM EDT SUN JUN 17 2018 NCZ045-080-081-180345- Washington-Beaufort-Mainland Hyde- 1103 PM EDT SUN JUN 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MAINLAND HYDE...SOUTHERN WASHINGTON...AND NORTHEASTERN BEAUFORT COUNTIES... At 1103 PM EDT, a strong thunderstorm was located near Pungo, or 20 miles southeast of Plymouth, moving southeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Belhaven, Sladesville, Ponzer, Scranton, Pungo, Pike Road, Leechville, Rose Bay, Wenona, Terra Ceia, Phelps Lake, Pungo Lake, Alligator Lake, Long Acre VFD and Pantego. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3589 7658 3554 7624 3533 7646 3566 7688 TIME...MOT...LOC 0303Z 311DEG 12KT 3560 7658 8
Special weather statement, Jun 17, 11:49 PM EDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 1149 PM EDT SUN JUN 17 2018 NCZ080-081-094-180415- Beaufort-Mainland Hyde-Pamlico- 1149 PM EDT SUN JUN 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MAINLAND HYDE... SOUTHEASTERN BEAUFORT AND NORTHEASTERN PAMLICO COUNTIES... At 1149 PM EDT, a strong thunderstorm was located over Sladesville, or 29 miles north of Cedar Island, moving southeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Sladesville, Swindell Fork, Ransomville, Scranton, Pamlico Beach, Lowland, Leechville, Winsteadville, Rose Bay, Sidney Crossroads, Swan Quarter Ferry Terminal and Sydney Crossroads. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3536 7609 3516 7651 3547 7677 3562 7640 TIME...MOT...LOC 0349Z 332DEG 16KT 3542 7647 8
Special weather statement, Jun 18, 1:31 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
131 AM EDT MON JUN 18 2018
NCZ029-045-046-080-081-180630-
Washington-Beaufort-Mainland Hyde-Tyrrell-Martin-
131 AM EDT MON JUN 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MAINLAND
HYDE...WASHINGTON...SOUTHEASTERN MARTIN...NORTHEASTERN BEAUFORT AND
SOUTHWESTERN TYRRELL COUNTIES...
At 130 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Plymouth to near Pike
Road. Movement was southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Plymouth, Ponzer, Pungo, Pike Road, Leechville, Wenona, Hinson,
Westover, Phelps Lake, Pungo Lake, Alligator Lake, Roper, Long Acre
VFD, Jamesville, Creswell and Dardens.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3592 7671 3594 7669 3583 7621 3547 7629
3571 7702 3588 7704 3586 7702 3587 7702
3594 7704 3587 7698 3590 7694 3589 7692
3581 7689 3585 7684 3589 7683 3586 7677
3587 7674 3595 7673
TIME...MOT...LOC 0530Z 298DEG 14KT 3587 7688 3570 7657
JBMSpecial weather statement, Jun 18, 2:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
221 AM EDT MON JUN 18 2018
NCZ094-095-180700-
Pamlico-Carteret-
221 AM EDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CARTERET AND
CENTRAL PAMLICO COUNTIES...
At 221 AM EDT, a strong thunderstorm was located over Maribel, or 18
miles east of James City, moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
South River, Merrimon, Florence, Whortonsville, Nc Pamlico, Maribel,
Merritt, Bayboro, Alliance, Stonewall, Vandemere and Mesic.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3493 7665 3496 7668 3497 7668 3498 7666
3499 7663 3500 7663 3500 7668 3499 7670
3514 7684 3523 7671 3523 7666 3506 7641
TIME...MOT...LOC 0621Z 320DEG 10KT 3514 7671
27The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:19 PM EDT | Special Marine Warning | MHX | 56 min | |
| Jun 17, 10:13 PM EDT | Special Weather Statement | MHX | Hyde | 47 min |
| Jun 17, 11:01 PM EDT | Special Weather Statement | MHX | Hyde | 44 min |
| Jun 17, 11:03 PM EDT | Special Weather Statement | MHX | Washington | 42 min |
| Jun 17, 11:49 PM EDT | Special Weather Statement | MHX | Hyde | 26 min |
| Jun 18, 1:31 AM EDT | Special Weather Statement | MHX | Washington | 59 min |
| Jun 18, 3:15 AM EDT | Small Craft Advisory | MHX | 26 hr | |
| Jun 18, 4:31 AM EDT | Special Weather Statement | MHX | Carteret | 59 min |
| Jun 18, 3:31 PM EDT | Heat Advisory | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 28 hr |
| Jun 18, 4:51 PM EDT | Special Marine Warning | MHX | 54 min | |
| Jun 18, 4:59 PM EDT | Special Weather Statement | MHX | Carteret | 61 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.